Missouri, 2020

Hail and Damaging Winds in Missouri, November 14, 2020

November 14, 2020 · NWS SGF · 25 events in 14 counties and zones

A strong cold front moved across the region during the late afternoon and evening, and interacted with an unstable air mass and strong vertical wind shear to produce several rounds of strong to severe storms. Widespread wind gusts over 60 mph were reported across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front moved across the region during the late afternoon and evening, and interacted with an unstable air mass and strong vertical wind shear to produce several rounds of strong to severe storms. Widespread wind gusts over 60 mph were reported across the region. The greatest damage occurred near Osage Beach and St. Robert, where straight-line wind gusts over 70 mph produced wind damage at a strip mall and damaged or destroyed manufactured homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 14, 5:44 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 14, 5:44 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
544 PM CST Sat Nov 14 2020

...Aviation Update...

.SHORT TERM...(This evening and tonight)
Issued at 306 PM CST Sat Nov 14 2020

Early this afternoon, radar showed the remnants of the morning
showers pushing east through the eastern Ozarks, with some very
spotty showers as far west as the Highway 65 corridor.
GOES-16 visible satellite imagery highlighted an expansive field
of low-level stratus across most of Missouri that is only just
starting to clear out across far southwestern Missouri at the
moment. Surface observations had gusty southerly winds at the
surface of 20-35 mph, though the Joplin ASOS did record a peak
wind of 41 mph earlier today. A Wind Advisory is in effect for
southeast Kansas and portions of western Missouri through 6 PM as
wind gusts may approach up to 45 mph in the advisory area.

These strong winds will continue to funnel a feed of upper 50s to
near 60 degree dewpoints into portions of extreme SE Kansas and
far southwestern Missouri later this afternoon. This moisture
along with strong deep vertical shear and an approaching cold
front from Kansas will set up a potential for thunderstorm
initiation for this evening.

Previous forecasts had highlighted the potential for scattered
thunderstorm development beginning by mid-afternoon. However,
lingering low level cloud cover throughout much of the day has
limited diurnal heating area-wide, with current highs only in the
mid 50s, though low to mid 60s are being observed over SE Kansas
and far southwest Missouri. Additionally, CAM model soundings are
holding onto a subtle capping inversion near 800 mb that doesn't
look likely to erode until after sunset (around 6 PM). Some hi-
resolution models do not have the cap eroding until possibly as
late at 7-8pm depending on when the cold front interacts with a
narrow instability plume over southeast Kansas and southwest
Missouri.

Some brief supercell storm modes may develop ahead of the cold
front over southwest Missouri and persist for a few hours during
the first half of the evening (6-9pm) as the 850 mb low level jet
strengthens to around 55-60 knots ahead of the approaching cold
front and upper level trough. A more linear mode of convection
should also develop along the surface cold front across southeast
Kansas and western Missouri around this time and quickly race
southeastwards through the late evening prior to exiting the
eastern CWA by around midnight.

While all modes of severe weather will be possible, the primary
threat will be from damaging wind gusts up to 60 mph. A lower end
threat for a few brief tornadoes will primarily be tied to any
supercells and enhanced bowing segments in the line of storms
during the first half of the evening, with potential diminishing
with eastward extent as storms outrun the better instability
present across southwest Missouri. A marginal threat for large
hail to the size of quarters cannot be ruled out, as well.

Severe thunderstorm risk quickly subsides behind the front late
this evening and tonight with skies quickly clearing as a drier
air mass gets ushered into the region for Sunday. Winds will
remain gusty out of the west behind the front tonight with low
temperatures tonight in the upper 30s to around 40 degrees.

.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CST Sat Nov 14 2020

Gusty winds remain in the region on Sunday with surface high
pressure to our south and departing low pressure off well to our
northeast with a strong pressure gradient in between. Westerly
wind gusts of 25-35 mph will be possible during the mid morning
and afternoon, combining with afternoon relative humidities as low
as 20-35 percent to produce widespread elevated fire weather
concerns. Confidence is low regarding Red Flag Warning issuance
due to recent rainfall and ample moisture in larger fuels.
Outdoor burning is still discouraged given the gusty winds and dry
air.

Elevated fire weather conditions on a more scattered basis will
also be possible on Monday with dry air and wind gusts upwards of
20-25 mph during the afternoon. High temperatures will be about
5-10 degrees warmer than Sunday, reaching the low to mid 60s over
the majority of the area.

The weather pattern remains dry and quiet throughout all of next
week as an upper level ridge slides into the central CONUS by mid
week. Some breezier southerly winds will return on Wednesday and
Thursday, bringing warmer high temperatures near 70 degrees for
the second half of the week.

Global models hint at our next chance for precipitation in the
extended period returning later next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Nov 14 2020

Showers and thunderstorms, some severe, will move through in 1 to
2 rounds this evening. Expect amendments as timing/strength
becomes more clear. Expect a wind switch behind a cold front that
is triggering the thunderstorms, with improving conditions behind
the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ066-067-077-078-
     088-089.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Titus
Hazardous weather outlook, Nov 14, 2:34 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CST Sat Nov 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated non thunderstorm wind risk.

DISCUSSION...

 Some scattered strong to severe storms will be possible
 beginning after dark and continuing through the late evening
 with the approach of a strong cold front. Damaging wind gusts in
 excess of 60 mph will be the main severe weather risk. A few
 brief tornadoes will also be possible, along with hail to the
 size of quarters. Thunderstorms will end from west to east
 across the area by midnight.

 Sustained winds of 20 to 30 mph and gusts of 30 to 45 mph will
 be possible into the early evening ahead of the approaching cold
 front. The highest winds will remain across extreme southeast
 Kansas and western Missouri where a Wind Advisory has been
 issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Fire weather conditions will be elevated on Sunday with a much
 drier air mass moving into the area late tonight behind the
 front. Winds will remain gusty on Sunday with some gusts of 30
 to 35 mph possible.

 Some elevated fire weather conditions will also be possible on
 Monday afternoon with some wind gusts of 20 to 25 mph and low
 relative humidities.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for much
 of the area as all modes of severe storms will be possible.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Nov 14, 5:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
509 PM CST Sat Nov 14 2020

KSZ101-MOZ077-088-150000-
Cherokee KS-Barton MO-Jasper MO-
509 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...SOUTH
CENTRAL BARTON AND WESTERN JASPER COUNTIES UNTIL 600 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Treece, or near Baxter Springs, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Joplin...                Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Galena...
Oronogo...                        Carterville...
Jasper...                         Airport Drive...
Lowell...                         Alba...
Purcell...                        Nashville...
Carytown...                       Asbury...
Neck City...                      Treece...
Brooklyn Heights...               Waco...

This includes Interstate 49 between mile markers 44 and 54.

LAT...LON 3745 9441 3725 9422 3706 9460 3706 9461
      3705 9462 3699 9472 3700 9491 3706 9497
TIME...MOT...LOC 2308Z 238DEG 43KT 3704 9480

Albano

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
November 14, 5:55 PM CST
Where
Jasper County, 0.88 mi NE of Morgan Hgts to 0.91 mi NW of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -94.340

Multiple trees were reported down.

Hail, Jasper

When
November 14, 6:05 PM CST
Where
Jasper County, 0.88 mi NE of Carthage
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.180, -94.310

Quarter sized hail was reported.

Thunderstorm Wind, Jasper

When
November 14, 6:16 PM CST
Where
Jasper County, 0.88 mi SW of Avilla to 0.71 mi SSE of Avilla
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.190, -94.140

A large tree was reported uprooted and metal sheeting was peeled of a shed.

Thunderstorm Wind, Newton

When
November 14, 6:46 PM CST
Where
Newton County, Neosho to 0.39 mi E of Neosho
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Law enforcement reported a measured wind gust of 61mph along with power outages in town.

Thunderstorm Wind, Camden

When
November 14, 6:58 PM CST
Where
Camden County, 1.34 mi WSW of Beach to 0.88 mi SW of Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
38.140, -92.641

Significant roof damage occurred to a strip mall as straight line winds accelerated as they moved across the lake.

Thunderstorm Wind, Lawrence

When
November 14, 7:01 PM CST
Where
Lawrence County, 0.88 mi SE of Miller to 1.25 mi SE of Miller
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.210, -93.840

Winds were estimated between 50 and 60 mph.

Thunderstorm Wind, Vernon

When
November 14, 7:10 PM CST
Where
Vernon County, 0.55 mi E of Ellis to 1.13 mi W of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.820, -94.460

A large tree was town and the steel roofing of a metal outbuilding was peeled off. Another outbuilding suffered a partial wall collapse.

Thunderstorm Wind, Greene

When
November 14, 7:36 PM CST
Where
Greene County, 1.57 mi SW of (Sgf)springfield Arp
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.235, -93.402

A 12 inch diameter tree branch was broken off at the NWS office.

Thunderstorm Wind, Greene

When
November 14, 7:38 PM CST
Where
Greene County, 1.3 mi WSW of (Sgf)springfield Arp
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.240, -93.400

The ASOS at the Springfield-Branson National Airport recorded a 58 mph wind gust.

Thunderstorm Wind, Greene

When
November 14, 7:46 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
Amateur Radio
Coordinates
37.200, -93.290

Three power poles were reported down along Glenstone Avenue near Primrose Street.

Thunderstorm Wind, St. Clair

When
November 14, 7:46 PM CST
Where
St. Clair County, 1.76 mi SW of Vista
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.960, -93.700

A tree was reported down on a home causing minor damage and a few small outbuildings were damaged.

Thunderstorm Wind, Benton

When
November 14, 7:55 PM CST
Where
Benton County, 0.69 mi S of Cole Camp to 1.61 mi SE of Crest
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.460, -93.200

A power line was reported down in Cole Camp.

Hail, Pulaski

When
November 14, 7:58 PM CST
Where
Pulaski County, 3.43 mi NW of Devils Elbow
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -92.120

Quarter sized hail was reported via MPing.

Thunderstorm Wind, Pulaski

When
November 14, 8:02 PM CST
Where
Pulaski County, 1.64 mi W of Devils Elbow to 0.97 mi W of Devils Elbow
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
37.850, -92.100

A few mobile homes suffered damage and a camper was blown on its side. Multiple trees were uprooted and large sections of fencing were blown over.

Thunderstorm Wind, Webster

When
November 14, 8:10 PM CST
Where
Webster County, 4.97 mi SSW of High Prairie to 4.67 mi SSW of High Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.240, -92.820

Several trees were reported down across Teagues Road Just south of the intersection of Moonlight Road.

Thunderstorm Wind, Phelps

When
November 14, 8:14 PM CST
Where
Phelps County, 0.69 mi S of Doolittle to 0.74 mi SSE of Doolittle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.940, -91.880

A 64 mph wind gust was estimated.

Thunderstorm Wind, Newton

When
November 14, 8:42 PM CST
Where
Newton County, 1.3 mi ESE of Granby to 2.26 mi ESE of Granby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.910, -94.250

Multiple large limbs were broken out of hardwood trees.

Thunderstorm Wind, Stone

When
November 14, 9:00 PM CST
Where
Stone County, 3.33 mi W of Lampe to 2.77 mi W of Lampe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.570, -93.490

Several trees were reported down on the road just north of Baxter Marina.

Thunderstorm Wind, Stone

When
November 14, 9:01 PM CST
Where
Stone County, 2.66 mi NW of Kimberling City to 2.44 mi NNW of Kimberling City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.630, -93.460

Power lines were reported down near Joe Bald Road.

Thunderstorm Wind, Douglas

When
November 14, 9:15 PM CST
Where
Douglas County, 4.63 mi ESE of Ava to 4.8 mi NW of Sweden
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.930, -92.570

A large tree was reported down.

Thunderstorm Wind, Douglas

When
November 14, 9:34 PM CST
Where
Douglas County, 2.76 mi S of Vanzant to 2.78 mi S of Vanzant
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.930, -92.320

Several trees were reported down on Highway 95 near Drury.

Thunderstorm Wind, Stone

When
November 14, 9:35 PM CST
Where
Stone County, 0.94 mi NNE of Lampe to 1.31 mi ENE of Lampe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.581, -93.421

The Mesonet Station FW1021 recorded a wind gust of 58 mph.

Hail, Douglas

When
November 14, 9:46 PM CST
Where
Douglas County, 0.81 mi SE of Gentryville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.861, -92.361

Hail up to golf balls in size was reported by the Emergency Manager.

Thunderstorm Wind, Howell

When
November 14, 10:10 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs to 1.04 mi ESE of Willow Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
36.990, -91.970

Trees were reported down on power lines in the Willow Springs area.

Thunderstorm Wind, Howell

When
November 14, 10:59 PM CST
Where
Howell County, 1.31 mi WNW of Brandsville to 0.77 mi NE of Brandsville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.660, -91.720

A garage sustained moderate to major damage as winds collapsed a wall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928516, 925814, 928517, 928518, 928520, 925845, 928521, 928522, 925846, 928524, 928525, 928526, 925815, 928533, 928536, 925848, 928537, 928538, 928539, 928540, 928542, 925849, 925816, 928543, 928544.